Wisconsin, 2014Flood in Wisconsin, April 1 to 3, 2014
April 1 to 3, 2014 · NWS ARX · 1 event in 1 county or zone
Flooding along the Trempealeau River near Dodge (Trempealeau County) occurred in early April due to run off from snow melt and ice on the river breaking up.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding along the Trempealeau River near Dodge (Trempealeau County) occurred in early April due to run off from snow melt and ice on the river breaking up.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 1, 5:51 AM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Apr 1, 5:51 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
651 AM CDT TUE APR 1 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM CDT TUE APR 1 2014
MAIN FORECAST CONCERNS ARE ON WINTRY MIX POTENTIAL WEDNESDAY NIGHT
INTO THURSDAY WITH THE POSSIBILITY OF ACCUMULATING ICE. FOCUS THEN
TURNS TO HEAVY SNOW AND WINTRY MIX POTENTIAL THURSDAY NIGHT INTO
FRIDAY.
LATEST SURFACE OBSERVATIONS SHOWED LOW PRESSURE OVER WESTERN LAKE
SUPERIOR NEAR THE APOSTLE ISLANDS LIFTING NORTHEAST. ON WATER
VAPOR A POTENT UPPER TROUGH WAS NOTED OVER THE WEST
COAST...STARTING TO PUSH EAST ACROSS NORTHERN CALIFORNIA INTO
WESTERN OREGON/WASHINGTON. THIS TROUGH WILL BE THE NEXT FEATURE
TO KEEP A CLOSE EYE ON OVER THE NEXT 24 TO 48 HOURS.
THE LOW WILL LIFT NORTHEAST OF THE REGION TODAY. A TIGHT PRESSURE
GRADIENT WILL BE IN PLACE THROUGH EARLY THIS AFTERNOON PRODUCING
BREEZY CONDITIONS. THE STRONGEST WINDS WILL OCCUR OVER THE OPEN
AREAS OF SOUTHEAST THIS MORNING WITH SUSTAINED WINDS OF 20 TO 30
MPH...GUSTING INTO THE 40 TO 45 MPH RANGE AT TIMES. WILL CONTINUE
WITH THE WIND ADVISORY TODAY FOR THE OPEN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA THROUGH 7 AM...THEN CONFINE THE
ADVISORY TO SOUTHEAST MINNESOTA BETWEEN 7 AND 10 AM. WINDS SHOULD
GRADUALLY DIMINISH TODAY AS THE LOW DEPARTS. MOISTURE WRAPPING
AROUND THE LOW WILL BRING LIGHT SNOW OR POSSIBLY A VERY BRIEF
PERIOD OF FREEZING DRIZZLE TO NORTH CENTRAL WISCONSIN. HIGH
PRESSURE BUILDS INTO THE REGION TONIGHT WITH QUIET WEATHER
EXPECTED. LOOK FOR LOWS TONIGHT TO RANGE FROM THE UPPER TEENS OVER
NORTH CENTRAL WISCONSIN TO THE UPPER 20S ACROSS NORTHEAST IOWA.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 347 AM CDT TUE APR 1 2014
THE WEST COAST TROUGH DIGS INTO THE DESSERT SOUTHWEST AND ROCKIES ON
WEDNESDAY AS LOW PRESSURE DEEPENS OVER THE CENTRAL PLAINS. THERE
WILL BE A VERY NICE BAROCLINIC ZONE IN PLACE OVER THE CENTRAL PLAINS
INTO SOUTHERN IOWA/NORTHERN ILLINOIS WEDNESDAY INTO WEDNESDAY
NIGHT. ISENTROPIC LIFTS IS EXPECTED TO INCREASE ACROSS THE
FORECAST AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING ON
THE 285-310K SURFACES AS THE TROUGH DIGS INTO THE HIGH/CENTRAL
PLAINS. PRECIPITATION LOOKS TO START OUT AS RAIN EARLY IN THE
EVENING. THE LOW THEN STARTS TO DEEPEN AND COOLER AND DRIER AIR
STARTS TO ADVECT SOUTHWARD OUT OF NORTHERN WISCONSIN/MINNESOTA.
LOOKING AT FORECAST SOUNDINGS ACROSS THE AREA...EVAPORATIVE
COOLING WOULD ALLOW SURFACE TEMPERATURES TO DROP JUST BELOW
FREEZING CREATING FREEZING RAIN CONCERNS. HOWEVER...IT APPEARS
THERE WOULD BE ICE ALOFT WITH THE ONSET OF PRECIPITATION SO IT
COULD START OUT AS LIGHT RAIN OR A LIGHT RAIN/SNOW MIX. ICE IS
THEN LOST ALOFT LATER THURSDAY EVENING INTO THE OVERNIGHT HOURS SO
THE PRECIPITATION SHOULD SWITCH OVER TO MAINLY FREEZING RAIN.
THERE IS UNCERTAINTY REGARDING A LEADING SHORTWAVE TRACKING OVER
THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING. THE ECMWF DOESN/T
HAVE THIS FEATURE LIKE THE NAM/GFS. IF THE EC IS CORRECT WE MAY
NOT SEE MUCH PRECIPITATION UNTIL DURING THE DAY ON THURSDAY. GIVEN
THE UNCERTAINTY TRIED TO INCORPORATE A MODEL CONSENSUS APPROACH
FOR TIMING AND PLACEMENT OF THE PRECIPITATION WEDNESDAY NIGH INTO
THURSDAY MORNING. IF TEMPERATURES COOL BELOW FREEZING AND THE
LEADING SHORTWAVE PRODUCES LIGHT PRECIPITATION OVER THE AREA THERE
IS THE POTENTIAL TO SEE A GLAZE TO PERHAPS A TENTH OF AN INCH OF
ICE ACCUMULATION LATE WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING.
THE TROUGH THEN EJECTS OUT OF THE CENTRAL PLAIN ON THURSDAY AND
TAKES AIM ON THE UPPER MISSISSIPPI RIVER VALLEY THURSDAY AFTERNOON
INTO THURSDAY NIGHT. BASED ON THE ECMWF THE TROUGH EVEN TAKES ON
A NEGATIVE TILT AS IT MOVES IN. THE GFS ALSO SHOWS A SIMILAR
EVOLUTION. A HEAVY BAND OF SNOW IS LOOKING MORE LIKELY ON THE
NORTHWEST SIDE OF THIS SYSTEM FOR THURSDAY NIGHT INTO FRIDAY. THE
LATEST GFS PRODUCING 1.5 TO NEARLY 2.0 INCHES OF LIQUID OVER
NORTHEAST IOWA...SOUTHEAST MINNESOTA....AND PORTIONS OF WEST
CENTRAL WISCONSIN. A BAND OF 8 TO 12+ INCHES OF SNOW IS LOOKING
LIKELY OVER PORTIONS OF THE UPPER MISSISSIPPI RIVER VALLEY...
ESPECIALLY IN ANY CONVECTIVE ELEMENTS. HOWEVER...THE EXACT
PLACEMENT OF THIS BAND IS STILL SOMEWHAT UNCERTAIN AND WE WILL
HAVE TO KEEP A VERY CLOSE EYE ON THE NEXT FEW MODEL RUNS. CURRENT
THINKING IS THAT THE BAND WOULD BE ORIENTED FROM PARK FALLS WI TO
MENOMINEE WI TO ALBERT LEA MN. IF MODEL TRENDS CONTINUE A WINTER
STORM WATCH MAY BE NEEDED FOR NORTH CENTRAL WISCONSIN...WEST
CENTRAL WISCONSIN...SOUTHEAST MINNESOTA AND POSSIBLY WESTERN
SECTIONS OF NORTHEAST IOWA.
BEHIND THE POTENT THURSDAY-FRIDAY SYSTEM HIGH PRESSURE BUILDS IN ON
SATURDAY WITH QUIET WEATHER EXPECTED. ANOTHER TROUGH THEN SLIDES
ACROSS THE NORTHERN PLAINS SUNDAY EARLY ON SUNDAY AND PUSHES EAST
INTO THE REGION SUNDAY INTO MONDAY...POSSIBLY BRINGING PRECIPITATION
CHANCES TO THE AREA. TEMPERATURES LOOK TO WARM TO AROUND NORMAL
VALUES FOR LATE IN THE WEEKEND INTO EARLY NEXT WEAK WITH HIGHS IN
THE UPPER 40S TO LOWER 50S WITH LOWS IN THE 30S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 651 AM CDT TUE APR 1 2014
A LOW STRATUS DECK FEATURING IFR CEILINGS AT RST AND MVFR AT LSE
IS GRADUALLY SHIFTING TO THE NORTHEAST. THE BACK EDGE WAS
APPROACHING I-35 AT 11Z. THE COMBINATION OF THE MOVEMENT OF THE
DECK AND DAYTIME MIXING SHOULD HELP TO BOTH LIFT CEILINGS UP
DURING THE MORNING...THEN SCATTER OUT THE CEILINGS BY 17Z AT RST
AND 19Z AT LSE. THERE HAS BEEN SOME FREEZING DRIZZLE OCCURRING OFF
AND ON...BUT THIS SHOULD END WITHIN THE NEXT 2-3 HOURS. THE
FREEZING COULD EVEN SWITCH OVER TO SOME VERY LIGHT SNOW. GIVEN THE
OFF AND ON NATURE AND VISIBILITIES EXPECTED TO REMAIN VFR WITH
THIS PRECIPITATION...HAVE NOT INCLUDED IT IN THE TAFS. FROM MID
AFTERNOON THROUGH TONIGHT...VFR CONDITIONS ARE ANTICIPATED DUE TO
DRY AIR FROM CANADIAN HIGH PRESSURE BUILDING IN.
WINDS REMAIN AN ISSUE AS WELL. WESTERLY WINDS HAVE BEEN SUSTAINED
AT 15 TO 25 KT WITH GUSTS OF 20 TO 35 KT...HIGHEST AT RST. EXPECT
THESE WINDS TO HOLD NEARLY STEADY THROUGH MUCH OF THE DAY...THEN
DIMINISH QUICKLY THIS EVENING AS THE PRESSURE GRADIENT WEAKENS AND
NIGHTTIME COOLING SETS IN. WINDS WILL ALSO TURN NORTHERLY TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 347 AM CDT TUE APR 1 2014
A FLOOD WATCH CONTINUES FOR CLARK...TREMPEALEAU...AND JACKSON
COUNTIES THROUGH THURSDAY MORNING. SNOWMELT HAS LEAD TO RISES
ALONG THE BLACK RIVER. THE BLACK RIVER AT BLACK RIVER FALLS IS
EXPECTED TO RISE TO NEAR FLOOD STAGE BY WEDNESDAY EVENING. FURTHER
DOWNSTREAM...AT GALESVILLE THE BLACK RIVER IS EXPECTED TO RISE TO
NEAR FLOOD STAGE LATER THIS WEEK. THE TREMPEALEAU RIVER IS ALSO
EXPERIENCING RISES FROM SNOWMELT. A FLOOD WARNING REMAINS IN
EFFECT THROUGH LATE WEDNESDAY FOR THE TREMPEALEAU RIVER AT DODGE
WHERE THE STAGE IS EXPECTED TO REACH 9.1 FEET BY WEDNESDAY MORNING
THEN IS EXPECTED TO FALL.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH THURSDAY MORNING FOR WIZ029-033-034.
MN...WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MNZ086-087-094-
095.
IA...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR IAZ008>010-018-019-
029.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...AJ
HYDROLOGY...WETENKAMPHazardous weather outlook, Apr 1, 9:44 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 AM CDT TUE APR 1 2014
WIZ017-029-034-021100-
TAYLOR-CLARK-JACKSON-
1044 AM CDT TUE APR 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTH CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FREEZING DRIZZLE WILL CHANGE TO LIGHT SNOW THROUGH THE
REMAINDER OF THIS MORNING. THIS WILL LEAD TO SOME SLIPPERY SPOTS
ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTRY MIX OF PRECIPITATION IS POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY MORNING. LIGHT ICE ACCUMULATIONS COULD OCCUR.
A STRONGER STORM SYSTEM WILL TO IMPACT THE AREA LATE THURSDAY
THROUGH FRIDAY...BRINGING A VARIETY OF WINTRY PRECIPITATION. A
BAND OF HEAVY SNOW COULD IMPACT PORTIONS OF NORTHERN IOWA...
SOUTHERN MINNESOTA AND INTO NORTHERN WISCONSIN. MEANWHILE...A
VARIETY OF PRECIPITATION TYPES INCLUDING SLEET...FREEZING RAIN AND
RAIN ARE POSSIBLE ELSEWHERE. EXPECT REFINING OF PLACEMENT...TYPE
AND HOW MUCH PRECIPITATION WILL FALL WITH LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED. HOWEVER...A WEBINAR MAY BE NEEDED LATER
THIS WEEK FOR THE LATE THURSDAY THROUGH FRIDAY STORM SYSTEM.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-
041>044-053>055-061-021100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
1044 AM CDT TUE APR 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA... AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTRY MIX OF PRECIPITATION IS POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY MORNING. LIGHT ICE ACCUMULATIONS COULD OCCUR.
A STRONGER STORM SYSTEM WILL TO IMPACT THE AREA LATE THURSDAY
THROUGH FRIDAY...BRINGING A VARIETY OF WINTRY PRECIPITATION. A
BAND OF HEAVY SNOW COULD IMPACT PORTIONS OF NORTHERN IOWA...
SOUTHERN MINNESOTA AND INTO NORTHERN WISCONSIN. MEANWHILE...A
VARIETY OF PRECIPITATION TYPES INCLUDING SLEET...FREEZING RAIN AND
RAIN ARE POSSIBLE ELSEWHERE. EXPECT REFINING OF PLACEMENT...TYPE
AND HOW MUCH PRECIPITATION WILL FALL WITH LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NECESSARY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED. HOWEVER...A WEBINAR MAY BE NEEDED LATER
THIS WEEK FOR THE LATE THURSDAY THROUGH FRIDAY STORM SYSTEM.
DAS
In the hours before
Special weather statement, Apr 1, 8:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
915 AM CDT TUE APR 1 2014
WIZ017-029-034-042>044-011600-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
915 AM CDT TUE APR 1 2014
...SOME ICING STILL POSSIBLE THIS MORNING...
PATCHY FREEZING WAS STILL BEING REPORTED ALONG AND NORTH OF THE
I-90 CORRIDOR. EXPECT THE FREEZING DRIZZLE TO GRADUALLY DIMINISH
THIS MORNING. IF TRAVELING THIS MORNING...SLOW DOWN AND ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.
DAS
Special weather statement, Apr 1, 8:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
915 AM CDT TUE APR 1 2014
WIZ017-029-034-042>044-011600-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
915 AM CDT TUE APR 1 2014
...SOME ICING STILL POSSIBLE THIS MORNING...
PATCHY FREEZING DRIZZLE WAS STILL BEING REPORTED ALONG AND NORTH OF
THE I-90 CORRIDOR. EXPECT THE FREEZING DRIZZLE TO GRADUALLY DIMINISH
THIS MORNING. IF TRAVELING THIS MORNING...SLOW DOWN AND ALLOW EXTRA
TIME TO REACH YOUR DESTINATION.
DAS
Flood, Trempealeau
- When
- April 1, 11:00 AM CST to April 3, 4:15 AM CST
- Where
- Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.134, -91.557
Runoff from snow melt along with the ice breaking up, caused the Trempealeau River in Dodge to go out of its banks. The river crested less than a half foot above the flood stage at 9.33 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2014$10 million · 24 events
- Flash Flooding and Flood in Missouri, April 1 to 3, 2014$77,000 · 1.75 in hail · 67 events
- Drought in Texas, April 1 to 30, 2014$88,000 · 31 events
- Drought in New Mexico, April 1 to 30, 201440 events
- Hail and Damaging Wind in Texas, April 1, 2014$50,000 · 2.5 in hail · 4 events
- Drought in Oklahoma, April 1 to 30, 201437 events
- Drought in Texas, April 1 to 30, 201424 events
- Drought in Texas, April 1 to 30, 201420 events
- Drought in Kansas, April 1 to 30, 201419 events
- Drought in Nebraska, April 1 to 30, 201419 events
- Drought in Texas, April 1 to 30, 201418 events
- Drought in New Mexico, April 1 to 30, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511093.